Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 207, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2023, 9:53 PM CDT for Ida County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2023, 9:53 PM CDT (02:53 UTC)
- Expired
- Aug 11, 2023, 10:15 PM CDT
- In force
- 22 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ida County, IA
The radar
The Omaha radar (KOAX), 138 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:00 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 11, 6:00 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 600 PM CDT Fri Aug 11 2023 .SHORT TERM...(This Evening through Saturday) Issued at 229 PM CDT Fri Aug 11 2023 1. Isolated thunderstorms risks persist through Friday afternoon and evening. A strong storm or two may be possible. 2. A split weekend is likely, with warm but dry conditions on Saturday, but stormy weather potential on Sunday. 3. Quiet conditions arrive for next week, with what looks to be a continued stretch of near normal temperatures. ----------------------------------------------------------------- THIS AFTERNOON/EVENING: ACCAS field continues to move southeast this afternoon indicative of sharpening mid-lvl lapse rates brought on by slight cold air advection at 850 mb. A surface cold front stretches from Gregory county northeast towards Marshall this afternoon. Moisture ahead of the boundary remains limited, with upper 50s and lower 60 dew points in most areas. We'll continue to watch a couple focal points for convection to deepen, best area of mid-lvl lift is focused through the Minnesota river valley where the strongest dPVA is located. More isolated activity would be possible further southwest along the front as it reaches NW Iowa, but this activity may only be pushed by weaker surface convergence. Within the pre-frontal area, feel the RAP may be a bit more representative of the overall instability profile than the HRRR, which would indicate upwards of 1500 J/KG. Shear over the boundary would be favorable for some rotating storms, suggesting the potential for golf ball hail and isolated 60 mph wind gusts. Again though, the development may be quite sparse. TONIGHT: The passage of the surface front and arrival of high pressure should clear out skies and bring light winds to the area. Can't rule out some valley fog as temperatures cool, but probabilities are too low to include ATTM. SATURDAY: Another fairly warm and dry day is expected Saturday as mid-lvl heights rise slightly. Temperatures rise into the upper 80s to lower 90s in most locations, but humidity levels stay quite low. .LONG TERM...(Saturday Night through Friday) Issued at 229 PM CDT Fri Aug 11 2023 SATURDAY NIGHT: A deeper upper trough drops southward across the Northern Rockies late Saturday night into Sunday. In response, lee side troughing increases and broad warm advection lifts northward into the Dakotas. With the influx of moisture in the evening, we may see elevated convection form across the Missouri River valley late in the evening. A mixed mode of elevated supercells and multi-cell convection could produce a risk for hail into Sunday morning. SUNDAY: The trough quickly pivots southeast into central South Dakota by mid-day, with persistent ongoing convection on the warm advection wing of the storm lingering into the morning. The latest guidance suggests that a surface cold front will begin surging southeast by mid-day, eventually reaching the warm sector across eastern Nebraska and northern Iowa early in the afternoon. There remains some uncertainty on just how contaminated the warm sector will be Sunday morning, but if the timing works out just right, we could see early afternoon strong storms moving into portions of far southeast South Dakota into Iowa/Nebraska. The greatest rainfall amounts will be focused wherever the early morning warm advection convection develops, where totals of 1" or more could be possible. Broad QPF amounts of a quarter to half inch may be possible through. SUNDAY NIGHT: Winds will be quite gusty Sunday night into Monday as the surface low moves east and the upper low swings through southern Minnesota. While the NBM winds may be a little strong, there is some potential for 30 mph gusts at times into Monday morning. MONDAY-THURSDAY: We remain in this quasi-zonal to northwest progressive upper flow pattern for much of the upcoming week. Mid- lvl ridging in place through mid-week will keep dry conditions in the area, with temperatures warming above normal by Wednesday. A deeper trough looks to move through southern Canada by Wednesday, though timing between the EC and GFS remain nearly 24 hours apart. Much like we've seen the past week, capping ahead of this wave looks to be fairly substancial, with limited moisture advection ahead of the front. Therefore, will keep PoPs low at this time. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 558 PM CDT Fri Aug 11 2023 Isolated thunderstorms will remain possible through about 3z over northeast NE and northwest IA. A few of these could be strong to severe. Otherwise a front is moving through and bringing stronger northwest winds, with a few gusts around 25 mph at times. Outside of any thunderstorms and stronger winds VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...08
Hazardous weather outlook, Aug 11, 4:39 AM CDT, 17 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 439 AM CDT Fri Aug 11 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-121200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union- 439 AM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Patchy dense fog will continue across portions of southwest Minnesota and northwest Iowa through mid morning. Isolated strong to severe thunderstorms are possible this afternoon through early evening, mainly for parts of southwest Minnesota. If storms develop, large hail up to quarter size and damaging winds up to 65 mph are the most likely hazards with the strongest storms .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of storms may impact the region late Saturday night through Sunday. While details on timing and location are still uncertain, a few strong to severe storms will again be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 3 PM to 8 PM. SDZ038>040-050-052>055-057>061-063>065-068-121200- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 439 AM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of storms may impact the region late Saturday night through Sunday. While details on timing and location are still uncertain, a few strong to severe storms will again be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 11, 4:43 PM CDT, 5 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
443 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Tstm Wnd Gst 2 N Trosky 43.92N 96.27W
08/11/2023 M53 MPH Pipestone MN Mesonet
Mesonet station MN154 U.s.75 - Trosky - Mp
30.3. Time estimated from radar.
&&
SGLocal storm report, Aug 11, 4:53 PM CDT, 5 hours before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
453 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM Tstm Wnd Gst Florence 44.24N 96.05W
08/11/2023 M56 MPH Lyon MN Mesonet
Mesonet station MN160 U.s.14 - Florence - Mp
21.2. Time estimated with radar.
&&
SGLocal storm report, Aug 11, 5:47 PM CDT, 4 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
547 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Hail 5 NE Dovray 44.11N 95.48W
08/11/2023 E0.88 inch Murray MN Public
Trained spotter reported dime to nickel
sized hail northeast of Dovray. Time
estimated with radar.
&&
IGLocal storm report, Aug 11, 5:53 PM CDT, 4 hours before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
553 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail 1 NNE Storden 44.06N 95.31W
08/11/2023 E0.75 inch Cottonwood MN Public
Trained spotter reported pea to dime sized
hail just north of Storden. Time estimated
via radar.
&&
IGLocal storm report, Aug 11, 6:02 PM CDT, 3 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
602 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM Hail 3 WSW Tracy 44.21N 95.68W
08/11/2023 E0.75 inch Lyon MN Emergency Mngr
The Murray County EM reported Dime sized
hail southwest of Tracy. Time estimated via
radar.
&&
IGLocal storm report, Aug 11, 6:17 PM CDT, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
617 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM Hail 5 WSW Bridgewater 43.51N 97.58W
08/10/2023 E1.50 inch McCook SD Public
Delayed social media report of Ping-Pong
Ball sized hail. Time estimated via Radar.
&&
IGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:40 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Clay, O'Brien, Sioux | 50 min |
| Aug 11, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.